Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 27, 2021

NWS El Paso, TX issued this special weather statement at Aug 27, 2021, 2:12 PM MDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 2:12 PM MDT (20:12 UTC)
Expired
Aug 27, 2021, 2:45 PM MDT
In force
33 min
Issued by
NWS El Paso, TX

The radar

The El Paso radar (KEPZ), 154 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS84 KEPZ 272012
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
212 PM MDT Fri Aug 27 2021
 
NMZ402-408-272045-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
212 PM MDT Fri Aug 27 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Emory Pass. This storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Emory Pass, Kingston and Iron Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10774 3288 10768 3281 10781 3294 10790
TIME...MOT...LOC 2012Z 069DEG 4KT 3291 10777 

$$

BROWN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:05 PM MDT, 7 minutes earlier.

Area forecast discussion, Aug 27, 2:05 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
205 PM MDT Fri Aug 27 2021

.SYNOPSIS...
Daily storm chances will continue through the next week,
especially over the mountains. Deeper moisture will start to push
in from the west associated with the remnants of Nora around
Tuesday or Wednesday. This will bring a more widespread threat for
showers and thunderstorms which could produce locally heavy rain.
Moisture will linger into the end of next week with rain chances
continuing. High temperatures through the period will remain near
normal with a little cool down later next week as the moisture
returns.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Storms have formed as expected over the area mountains this
afternoon. GOES TPW products shows values around 0.9" to 1.10" over
the area, which is right around seasonal average. This 'average'
moisture combined with very slow storm motions will produce very
localized flooding. Wind has behaved thus far today, with the
strongest wind gust around 20mph from storms over the Gila Region.
However, as we move into peak heating, we'll start seeing dewpoint
depressions of around 35 to 40, degrees with DCAPE values of 300
(mountains) to 1200 (lowlands) j/kg, which could create wind gusts
to 40 mph or so. This may also spread storm coverage, albeit
isolated, into the lowlands. The best chances for any storms today
will be for areas north and west of Las Cruces. There may be a storm
or two that lingers after dark, but all activity should be done by
midnight.

On Saturday, high pressure will start to establish itself over
Arizona. Moisture will remain very similar to Friday (average), with
PW values at 0.9"-1.2". This will set up for a typical monsoonal
afternoon with scattered mountain storms and isolated lowland
storms. However, there is indication of weak 700-500mb convergence
near the Gila region thanks to the flow around the high converging
with SE flow. This will increase storm chances over that area
Saturday afternoon/evening. High temperatures on Saturday will be
almost identical to Friday -- upper 80s to lower 90s.

&&

.LONG TERM...
Starting Saturday night, not much change in the overall pattern
with a very weak upper flow and elongated ridge extending across
central NM. Expect some evening storms to be ongoing at the
beginning of the period and some indication on the models there
could be decent outflow boundaries, at least coming off the Gila
region that could trigger storms over the western lowlands.
Another repeat day in general for Sunday with mainly mountain
storms with some potential for storms on the lowlands going into
the evening. High temperatures Sunday will be within a degree or
two of Saturday with upper 80s to lower 90s common.

Early next week an upper trough will be approaching the Pacific
Northwest which will help to raise heights over the region with a
more defined upper high becoming established near northern NM by
Tuesday. The main initial effect from this will be some
thunderstorm suppression Monday afternoon, but not completely dry.
Spin around the high will push the best moisture into Arizona, at
the same time there will be there will be moisture associated with
the remnants of Nora moving up the Gulf of California. Through the
remainder of the period, upper high pushes onto the
central/southern Plains and this moisture will try to push into
the CWA, especially Wed and Thu. EC and GFS have come into better
agreement on handling of general pattern, but the operational GFS
is an outlier with how much moisture/PW makes it to the Rio Grande
Valley. Have the highest confidence of precipitation out west as
a majority of the moisture will be tropical in nature coming up
from Nora, so did go high chance close to the AZ border and into
the Gila region midweek. Main threat would be locally heavy rain,
as the deeper southerly flow pattern supports training storms,
especially over higher elevations.

For the end of the week, GFS tries to push moisture out to the
west as upper high moves into the central Mississippi River
valley, but this is not typical of this pattern, lower and mid
level flow still coming off the Gulf of Mexico should be enough to
keep storm chances areawide, so went with 20-30 pops across the
CWA into Friday.

&&

.AVIATION...18Z TAF CYCLE
Afternoon thunderstorms will develop over the mountain regions,
with outflow boundaries bringing isolated storm chances to the
lowlands. Best confidence for VCTS is KTCS after 19Z, with TEMPO
for wind gusts (20G35KTS) through roughly 2Z. Otherwise VFR
conditions expected with SCT-BKN080-120 to SKC. Storms should
dissipate completely by 6Z. Outside of storms easterly winds
10G20KT through about 3Z. Wind becomes less than 10 knots
thereafter, with wind becoming light and variable by morning.

&&

.FIRE WEATHER...
Typical monsoon conditions will continue each day through the
first of the week. This means scattered thunderstorms over the
mountains, with isolated storms over the western lowland zones.
However, there will be a slight uptick in moisture that should
spread chances of thunderstorms to all zones Sunday through
Tuesday. Moisture from a remnant tropical storm will move into the
area from the south on Wed/Thur. We'll be watching this period
carefully because it could bring heavy rain and flooding issues.
Right now, models indicate that the deep moisture will hang out
west of the Rio Grande River, though rain will be possible area-
wide.

With that said, fire weather concerns remain low. Min RHs on
Saturday only drops to 25-35% in the lowlands and 35-60%
mountains. RH will remain around these levels through Monday
before increasing with the potential tropical moisture. Vent rates
poor to good on Saturday; fair to very good on Sunday; poor to
fair on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  94  72  92 /  10   0   0   0
Sierra Blanca           64  87  67  84 /   0   0   0   0
Las Cruces              67  93  67  90 /  10  10  10   0
Alamogordo              66  91  66  89 /  20  30  10  20
Cloudcroft              49  67  49  65 /  30  50  20  40
Truth or Consequences   67  91  67  89 /  40  20  20  20
Silver City             62  83  61  84 /  40  40  30  30
Deming                  67  94  67  92 /  20  10  20   0
Lordsburg               67  93  67  93 /  20  20  20  10
West El Paso Metro      72  95  71  93 /  10   0   0   0
Dell City               65  92  65  89 /   0   0   0   0
Fort Hancock            69  95  69  92 /   0   0   0   0
Loma Linda              65  86  65  84 /   0   0   0   0
Fabens                  70  95  70  92 /   0   0   0   0
Santa Teresa            68  93  69  91 /  10   0   0   0
White Sands HQ          69  93  69  90 /  10  10  10  10
Jornada Range           67  91  63  89 /  20  10  20  10
Hatch                   67  92  67  91 /  30  10  20  10
Columbus                68  93  68  92 /  10   0  10   0
Orogrande               67  92  66  90 /  10  10  10  10
Mayhill                 55  77  54  77 /  20  30  10  30
Mescalero               54  78  53  78 /  30  60  20  40
Timberon                54  76  52  78 /  20  40  10  30
Winston                 56  83  55  83 /  50  40  30  40
Hillsboro               64  88  64  88 /  40  20  20  20
Spaceport               65  90  65  89 /  30  20  20  20
Lake Roberts            56  83  53  83 /  50  60  30  40
Hurley                  62  88  61  86 /  30  30  20  20
Cliff                   61  92  58  91 /  40  40  30  30
Mule Creek              62  87  55  88 /  40  30  30  40
Faywood                 64  87  63  87 /  30  30  20  20
Animas                  65  93  65  93 /  10  10  20   0
Hachita                 65  91  64  92 /  10  10  20   0
Antelope Wells          64  93  65  92 /  10  10  10   0
Cloverdale              63  88  63  87 /  10  10  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/26/33
Hazardous weather outlook, Aug 27, 12:04 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1204 PM MDT Fri Aug 27 2021

NMZ401>417-TXZ418>424-281815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1204 PM MDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered showers and thunderstorms are
expected over the mountain regions, but a few storms may move
onto the lowlands. Main impacts will be areas north and west of
Las Cruces. Brief heavy rain and localized flooding will possible,
but wind gusts to 45 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance for some thunderstorms daily with the main
focus being over area mountains and closer to the Arizona border.
The main threat will continue to be locally heavy rain and
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 1:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
108 PM MDT Fri Aug 27 2021

NMZ401-402-271945-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
108 PM MDT Fri Aug 27 2021

...SPECIAL WEATHER STATEMENT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lake Roberts, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Roberts, Camp Thunderbird, Cooney, Sapillo Creek Valley, Upper
Mimbres Valley, Rocky Canyon Campground, Sapillo Campground, Portions
of the Aldo Leopold Wilderness and Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3316 10796 3301 10794 3287 10817 3304 10822
TIME...MOT...LOC 1907Z 078DEG 12KT 3303 10804

BROWN
Special weather statement, Aug 27, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
212 PM MDT Fri Aug 27 2021

NMZ402-408-272045-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
212 PM MDT Fri Aug 27 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Emory Pass. This storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Emory Pass, Kingston and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10774 3288 10768 3281 10781 3294 10790
TIME...MOT...LOC 2012Z 069DEG 4KT 3291 10777

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:08 PM MDTSpecial Weather StatementEPZGrant37 min
Aug 27, 1:18 PM MDTAreal Flood AdvisoryEPZOtero117 min
Aug 27, 1:39 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 27, 1:42 PM MDTSevere Thunderstorm WarningEPZGrant33 min
Aug 27, 1:54 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 27, 2:19 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 27, 2:43 PM MDTSpecial Weather StatementEPZ32 min
Aug 27, 2:52 PM MDTAreal Flood AdvisoryEPZGrant, Sierra113 min
Aug 27, 3:25 PM MDTSpecial Weather StatementEPZ35 min
Aug 27, 3:44 PM MDTSpecial Weather StatementEPZOtero31 min
Aug 27, 4:11 PM MDTSpecial Weather StatementEPZ34 min
Aug 27, 4:34 PM MDTSpecial Weather StatementEPZSierra26 min
Aug 27, 5:08 PM MDTAreal Flood AdvisoryEPZSierra31 min
Aug 27, 5:22 PM MDTSpecial Weather StatementEPZSierra23 min
Aug 27, 5:39 PM MDTFlash Flood WarningEPZSierra3 hr
Aug 27, 5:50 PM MDTSpecial Weather StatementEPZDoña Ana25 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.